Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 17, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Aug 23, 2008, 2:26 PM CDT for Uvalde County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2008, 2:26 PM CDT (19:26 UTC)
- Expired
- Aug 23, 2008, 4:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Uvalde County, TX
The radar
The Laughlin AFB radar (KDFX), 47 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEWX 231926 FFWEWX TXC463-232130- /O.NEW.KEWX.FF.W.0017.080823T1926Z-080823T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 226 PM CDT SAT AUG 23 2008 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * FLASH FLOOD WARNING FOR... UVALDE COUNTY... * UNTIL 430 PM CDT. * AT 221 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM SHOWERS AND THUNDERSTORMS MOVING NORTH OVER UVALDE COUNTY. * LOCATIONS IN THE WARNING AREA INCLUDE LAGUNA...REAGAN WELLS... MONTELL...GARNER STATE PARK AND CONCAN. LOCALLY HEAVY RAINS OF 2 TO 3 INCHES WILL CAUSE LOW WATER CROSSINGS TO BECOME FLOODED. FLOODING OR PONDING OF WATER IS POSSIBLE IN THESE HEAVY DOWNPOURS. RISES CAN BE EXPECTED ON STREAMS...CREEKS AND RIVERS FROM THE RUNOFF NEAR THESE STORMS. WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU SAVE MAY BE YOUR OWN. LAT...LON 2963 10012 2960 9943 2912 9945 2918 10003 $$
1 follow-up statement
000 WGUS74 KEWX 232042 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 342 PM CDT SAT AUG 23 2008 TXC463-232130- /O.CON.KEWX.FF.W.0017.000000T0000Z-080823T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ UVALDE TX- 342 PM CDT SAT AUG 23 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR UVALDE COUNTY... AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN AND POSSIBLE FLASH FLOODING MOVING NORTHWARD OVER UVALDE COUNTY. RAINFALL AMOUNTS NEAR ONE HALF INCH TO ONE INCH ARE POSSIBLE OVER THE NEXT HOUR. ADDITIONAL SHOWERS AND THUNDERSTORMS WERE POISED SOUTH OF UVALDE COUNTY WILL MOVE NORTHWARD INTO UVALDE COUNTY OVER THE NEXT COUPLE HOURS. THEREFORE THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED. LOCATIONS IN THE WARNING AREA INCLUDE LAGUNA...REAGAN WELLS... MONTELL...GARNER STATE PARK AND CONCAN. DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND DONT DROWN. LAT...LON 2963 10012 2960 9943 2912 9945 2918 10003 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 12:13 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 23, 12:13 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1213 PM CDT SAT AUG 23 2008 .AVIATION... A DEEP MOIST TROPICAL AIRMASS REMAINS IN PLACE OVER S CENTRAL TX DUE TO A WEAK UPPER LOW OVER NRN MEXICO. WIDESPREAD SHRA AND SCT TSRA WILL CONTINUE OVER THE RIO GRANDE PLAINS THIS AFTERNOON INTO TONIGHT. SCT SHRA/TSRA WILL DEVELOP WITH HEATING OVER S CENTRAL TX AND THE HILL COUNTRY AND THEN DIMINISH NEAR SUNSET THIS EVENING. OTHERWISE CIGS WILL BE QUITE VARIABLE ACROSS THE AREA WITH CONDITIONS GENERALLY MVFR BECOMING VFR DURING THE AFTERNOON AS CIGS LIFT WITH HEATING. HOWEVER CIGS AND VSBYS WILL BE IFR IN AREAS OF SHRA/TSRA. LESS SHRA/TSRA ACTIVITY IS EXPECTED SUNDAY HOWEVER MVFR CIGS WILL PREVAIL MUCH OF THE MORNING. && .PREV DISCUSSION... /ISSUED 949 AM CDT SAT AUG 23 2008/ DISCUSSION... THE RAIN SHIELD OVER VAL VERDE COUNTY IS DWINDLING WHILE ANOTHER AREA OF MODERATE TO HEAVY RAINS MOVES UP THE RIO GRANDE COUNTIES INTO MAVERICK, DIMMIT AND ZAVALA. THE ATMOSPHERE HAS NOT CHANGED MUCH SINCE YESTERDAY. TROPICAL AIR OVER THE RIO GRANDE REGION WILL SUPPORT NUMEROUS SHOWERS WITH HEAVY DOWNPOURS. A GOOD DISTRIBUTION OF 1 TO 2 INCH RAINS HAS FALLEN WEST OF A ROCKSPRINGS TO BIG WELLS LINE. CREEKS IN THAT AREA HAVE RESPONDED BUT NO FLOODING. CAN EXPECT ANOTHER DAY LIKE YESTERDAY WITH NEAR CONTINUOUS LIGHT TO MODERATE RAIN MIXED WITH THUNDERSTORMS WEST OF A ROCKSPRINGS TO PEARSALL LINE...DECREASING TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS AS YOU GO EAST OF I-35. WILL NOT MAKE ANY CHANCES TO THE ONGOING FORECAST. PREV DISCUSSION... /ISSUED 437 AM CDT SAT AUG 23 2008/ DISCUSSION... RADARS SHOW A BAND OF SHOWERS AND THUNDERSTORMS ARCING FROM THE LAKE AMISTAD AND DEL RIO AREA TO SAN ANTONIO TO THE BEEVILLE AREA. THIS CAUSED BY SHORT-WAVE ROTATING AROUND UPPER LOW CENTERED JUST WEST OF THE BIG BEND INDUCING DIFFLUENCE ALOFT AND UPWARD VERTICAL MOTIONS INTERACTING WITH A MOIST (PWS 1.9 TO 2.2 INCHES) AIRMASS. FOR TODAY, EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE WEST AND CENTRAL DUE TO BEST INFLOW THERE TAPERING TO CHANCE POPS ACROSS THE EAST. CONTINUE TO HOLD OFF ON FLASH FLOOD WATCH AS FLASH FLOOD GUIDANCE REMAINS HIGH (2 TO 4 INCHES) DUE TO ONLY OCCASIONAL LOCALLY HEAVY RAINS DURING THE LAST FEW DAYS. FLOODING TYPE WILL MOSTLY BE URBAN AND SMALL STREAM, HOWEVER CAN NOT RULE OUT SOME FLASH FLOODING. DAY SHIFT WILL MONITOR FOR POSSIBLE WATCH, WARNING, OR ADVISORY ISSUANCE. FOR SUNDAY, UPPER LOW BEGINS TO MOVE WEST UNDERNEATH SUBTROPICAL RIDGE OVER THE SOUTHWESTERN STATES. MOISTURE REMAINS HIGH AND SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP WITH DAYTIME HEATING. FOR MONDAY AND TUESDAY, RIDGING ALOFT BUILDS INTO SOUTH CENTRAL TEXAS AS THE UPPER LOW MOVES INTO NORTHWESTERN MEXICO AND TROPICAL STORM FAY MOVES INTO THE LOWER MISSISSIPPI VALLEY. AIRMASS DRIES OUT SOME AND EXPECT ONLY ISOLATED SHOWERS AND THUNDERSTORMS DUE TO DAYTIME HEATING. FOR WEDNESDAY THROUGH FRIDAY, MODELS DEVELOP ANOTHER UPPER LOW OVER NORTHEASTERN MEXICO. DIFFLUENCE ALOFT AND UPWARD VERTICAL MOTIONS INTERACT WITH INCREASING MOISTURE TO GENERATE SLIGHT CHANCE TO CHANCE POPS. HAVE GENERALLY GONE WITH MAV/MEX TEMPERATURE GUIDANCE, EXCEPT WENT A DEGREE OR TWO WARMER FOR HIGHS TODAY ALONG AND NORTHEAST OF A CUERO TO SAN MARCOS TO LLANO LINE. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 94 74 99 74 / 20 30 10 10 10 AUSTIN BERGSTROM INTL AIRPORT 71 94 70 97 70 / 20 30 10 10 10 DEL RIO INTL AIRPORT 71 92 74 96 74 / 50 30 30 10 10 SAN ANTONIO INTL AIRPORT 74 91 73 96 74 / 20 40 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 06/01
Hazardous weather outlook, Aug 23, 4:47 AM CDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 447 AM CDT SAT AUG 23 2008 TXZ171>173-183>194-202>209-217>225-228-241000- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 447 AM CDT SAT AUG 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... LOCALLY HEAVY RAINS ARE POSSIBLE TODAY AND EARLY THIS EVENING ACROSS THE RIO GRANDE PLAINS MAINLY WEST OF A LINE FROM ROCKSPRINGS...TO UVALDE...DOWN TO COTULLA. WIDESPREAD RAINS OF 1 TO 2 INCHES ARE POSSIBLE ACROSS THIS AREA WITH ISOLATED TOTALS OF 3 TO 4 INCHES POSSIBLE. THESE HEAVY RAINS MAY PRODUCE FLOODING IN A FEW ISOLATED LOCATIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:57 AM CDT | Areal Flood Advisory | EWX | Kinney, Uvalde, Val Verde | 2 hr |
| Aug 23, 7:16 AM CDT | Areal Flood Advisory | EWX | Edwards, Kinney, Val Verde | 119 min |
| Aug 23, 8:49 AM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick | 116 min |
| Aug 23, 12:40 PM CDT | Areal Flood Advisory | EWX | Dimmit, Kinney, Maverick, Uvalde, Val Verde, Zavala | 110 min |
| Aug 23, 1:57 PM CDT | Areal Flood Advisory | EWX | Bexar, Comal, Guadalupe | 2 hr |
| Aug 23, 2:46 PM CDT | Areal Flood Advisory | EWX | Frio, Zavala | 119 min |
| Aug 23, 3:11 PM CDT | Flash Flood Watch | EWX | Dimmit, Kinney, Maverick, Val Verde, Zavala | 13 hr |
| Aug 23, 4:13 PM CDT | Areal Flood Advisory | EWX | Atascosa, Bexar, Wilson | 2 hr |
| Aug 23, 4:26 PM CDT | Areal Flood Advisory | EWX | Frio, Zavala | 2 hr |
| Aug 23, 5:13 PM CDT | Areal Flood Advisory | EWX | Medina | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.